Arizona, 2010High Wind and Strong Wind in Arizona, April 28, 2010
April 28, 2010 · NWS VEF · 4 events in 1 county or zone
A powerful storm system brought widespread high winds to the Mojave Desert and southern Great Basin.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system brought widespread high winds to the Mojave Desert and southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 28, 3:20 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 28, 3:20 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT WED APR 28 2010
.SYNOPSIS...STRONG SOUTHWEST WINDS WILL CONTINUE ACROSS THE MOJAVE
DESERT THROUGH THIS EVENING AS A LOW PRESSURE SYSTEM MOVES INTO THE
GREAT BASIN. A COLD FRONT WILL MOVE THROUGH MUCH OF THE AREA LATER
TONIGHT LEADING TO GENERALLY LIGHTER NORTHWEST WINDS AND COOLER
TEMPERATURES FOR THURSDAY. MOISTURE WILL BE LIMITED WITH THIS STORM
SYSTEM WITH RAIN AND SNOW SHOWERS MAINLY LIMITED TO LINCOLN COUNTY
IN NEVADA. A GENERALLY DRY NORTH TO NORTHWEST FLOW WILL BE OVER THE
AREA FRIDAY THROUGH SUNDAY WITH TEMPERATURES GRADUALLY WARMING
CLOSER TO NORMAL EARLY NEXT WEEK.
&&
.SHORT TERM...A BELT OF STRONG SOUTHWEST WINDS WILL CONTINUE THIS
EVENING UNDER A STRONG JET AND AHEAD OF A COLD FRONT CURRENTLY
ACROSS CENTRAL NEVADA. WILL KEEP WIND ADVISORIES AND WARNING IN
EFFECT THROUGH 9 PM AS SCHEDULED. A FEW AREAS ARE FAIRLY MARGINAL AT
THIS TIME BUT LOCAL HI RESOLUTION MODELS INDICATE SOME INCREASE LATE
THIS AFTERNOON ACROSS MUCH OF SAN BERNARDINO COUNTY AND THE SIERRA
AND SPRING MOUNTAINS. THE STRONG DOWNSLOPE WINDS LATE THIS AFTERNOON
INDICATED IN THE SPRING MOUNTAINS MAY SPREAD A BIT INTO THE FAR
WESTERN PORTION OF THE LAS VEGAS VALLEY BETWEEN 4 AND 6 PM WITH
GUSTS OVER 50 MPH. PRECIPITATION WITH THIS STORM SYSTEM WILL MAINLY
BE CONCENTRATED ALONG THE COLD FRONT IN LINCOLN COUNTY TONIGHT WHERE
A BAND OF CUMULUS HAS DEVELOPED THIS AFTERNOON. A PRETTY STRONG
WESTERLY SURFACE GRADIENT IS PROGGED ACROSS WESTERN SAN BERNARDINO
COUNTY OVERNIGHT INTO THURSDAY. GUIDANCE INDICATES ADVISORY CRITERIA
WINDS PERSISTING AFTER THE HIGH WIND WARNING FOR THAT AREA IS DUE TO
EXPIRE. RATHER THAN ADD ANY NEW HEADLINES AT THIS TIME...WILL DEFER
TO SWING SHIFT TO MAKE THE CALL ON POSSIBLY ISSUING A NEW ADVISORY
AT ABOUT THE TIME THE HIGH WIND WARNING EXPIRES.
THE COLD FRONT WILL MOVE THROUGH MUCH OF THE AREA TONIGHT BUT WILL
WASH OUT SOMEWHAT. LOCALLY GUSTY NORTHWEST WINDS WILL DEVELOP
THURSDAY BEHIND THE FRONT UP IN ESMERALDA AND CENTRAL NYE COUNTY.
SWING SHIFT OR MID SHIFT MAY HAVE TO MONITOR NEWER MODEL DATA FOR
POSSIBLE ISSUANCE OF WIND ADVISORY. OTHERWISE...WEAKLY CYCLONIC
NORTHWEST FLOW AND LINGERING MOISTURE THURSDAY WILL RESULT IN A
SLIGHT CHANCE OF SHOWERS FOR PORTIONS OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA. TEMPERATURES WILL BE AS MUCH AS 15 DEGREES COLDER
THURSDAY BEHIND THE FRONT.
A FAIRLY DRY NORTHERLY FLOW WILL PERSIST OVER THE AREA THURSDAY
NIGHT THROUGH FRIDAY NIGHT WITH TEMPERATURES WARMING SLIGHTLY
FRIDAY. MODELS DO BRING LITTLE IMPULSES THROUGH THE FLOW DURING THIS
TIME WITH SOME ASSOCIATED MOISTURE BUT BELIEVE MOISTURE AND LIFT
WILL GENERALLY BE INSUFFICIENT FOR PRECIPITATION.
.LONG TERM...NORTHERLY FLOW WILL CONTINUE ACROSS THE AREA ON SUNDAY
AFTERNOON AS WE REMAIN ON THE BACK SIDE OF A DEPARTING DEEPLY
AMPLITUDE UPPER LEVEL TROUGH. THIS WILL RESULT IN YET ANOTHER DAY
WITH HIGH TEMPS BELOW NORMAL BUT ONLY BY 3-5 DEGREES. A POSITIVELY
TILTED UPPER RIDGE POKES INTO THE SOUTHWEST U.S. ON MONDAY ALLOWING
FOR FURTHER RISES IN HEIGHTS WHICH WILL TRANSLATE INTO SOME WARMING
WITH HIGHS AROUND NORMAL. THE FLOW ACROSS OUR AREA LOOKS TO GET
FLATTENED OUT ON TUESDAY...ESSENTIALLY BECOMING QUASI-ZONAL AS
ANOTHER STORM SYSTEM DIVES ACROSS THE PAC NW. THIS SYSTEM SHOULD
STAY FAR ENOUGH TO OUR NORTH THAT IT KEEPS ANY REAL PUSH OF COOL AIR
AWAY AND THUS FOR NOW WE SHOULD SEE HIGHS STAY AROUND NORMAL WITH
THE MOST NOTEWORTHY COOLING TAKING PLACE OVER THE SOUTHERN GREAT
BASIN ON WEDNESDAY WITH WEAK TROUGHING IN PLACE AS THE PARENT LOW
HEADS EAST TOWARDS THE CANADIAN PLAINS AND DRAGS A COLD FRONT
TOWARDS CENTRAL NEVADA. THIS FRONT MAY KICK UP WINDS SOME BUT
OVERALL LOOKS TO WASH OUT AS IT TRIES TO MOVE SOUTH ACROSS THE
SILVER STATE RESULTING IN QUASI-ZONAL FLOW IN ITS WAKE BY NEXT
THURSDAY WITH HIGHS RIGHT AROUND NORMAL. OVERALL THERE IS NO REAL
GOOD SIGN OF ANY 90S FOR LAS VEGAS ANYTIME SOON.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS OF 15-25 KTS WITH GUSTS
TO AROUND 35 KTS WILL CONTINUE THROUGH AROUND 06Z THURSDAY.
AFTERWARDS WINDS ARE EXPECTED TO DECREASE TO 15-20 KTS WITH GUSTS
AROUND 25 KTS. A COLD FRONT APPROACHING SOUTHERN NEVADA TONIGHT
SHOULD TURN WINDS TO A WEST AND POSSIBLE WEST-NORTHWEST DIRECTION
BETWEEN 12Z AND 15Z THURSDAY...HOWEVER THERE IS ABOUT A 30 PERCENT
CHANCE THAT WINDS STAY SOUTHWESTERLY AND NEVER DO SHIFT. A CLEAR SKY
THIS EVENING WITH FEW-SCT CLOUDS AOA MAINLY 14K FEET LATER TONIGHT.
MECHANICAL TURBULENCE ALOFT WILL BE POSSIBLE INTO THURSDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS WILL BECOME WEST TO NORTHWEST TONIGHT
ACROSS THE MOJAVE DESERT AND IN LINCOLN AND CENTRAL NYE COUNTIES.
SPEEDS WILL BE 15-25 KTS WITH GUSTS OF 25-35 KTS THIS EVENING
BECOMING 10-20 KTS WITH GUSTS OF 20-30 KTS TONIGHT INTO THURSDAY. IN
THE OWENS VALLEY NORTHERLY WINDS WILL BECOME ESTABLISHED THIS
EVENING AND LAST INTO THURSDAY AT 10-20 KTS WITH GUSTS OF 20-30 KTS.
SCT-BKN CLOUDS AOA 8K FEET ACROSS THE SOUTHERN GREAT BASIN TONIGHT
AND THURSDAY WITH ISOLATED SHOWERS POSSIBLE ESPECIALLY OVER THE
HIGHER ELEVATIONS. SNOW LEVELS WILL BE AROUND 4K FEET LATER TONIGHT
AND THURSDAY. IN THE MOJAVE DESERT A MAINLY CLEAR SKY IS EXPECTED
WITH CLOUD BASES AOA 14K FEET THOUGH BASES AS LOW AS 4K FEET ARE
EXPECTED AT KDAG OVERNIGHT AS THE SOCAL MARINE LAYER PUSHES IN SOME
LOWER CLOUDS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ018-019.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR
NVZ016-017-020>022.
AZ...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR AZZ002-036.
HIGH WIND WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ001-003.
CA...HIGH WIND WARNING UNTIL 9 PM PDT THIS EVENING FOR
CAZ519-520.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ527.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ525-526.
HIGH WIND WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ523-524.
&&
HARRISON/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Apr 28, 6:06 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
606 AM PDT WED APR 28 2010
CAZ519-520-290700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
606 AM PDT WED APR 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
FAVORABLE CONDITIONS FOR STRONG DOWNSLOPE WINDS WILL CONTINUE
TODAY THROUGH EARLY THIS EVENING ALONG THE EAST SLOPES OF THE
SOUTHERN SIERRA. WIND GUSTS AROUND 60 MPH CAN BE EXPECTED IN THE
ADJACENT FOOTHILLS OF THE OWENS VALLEY AND GUSTS OVER 70 MPH AT
ELEVATIONS ABOVE 5000 FEET. A HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 9 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NORTH WINDS GUSTING UP TO 40 MPH WILL OCCUR DOWN THE OWENS VALLEY
THURSDAY FOLLOWED BY DECREASING WIND SPEEDS AND A LOW PROBABILITY
OF WIDESPREAD HAZARDOUS WEATHER FRIDAY AND BEYOND.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ521-522-NVZ014-015-290700-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
606 AM PDT WED APR 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PUSH DOWN THROUGH SOUTH CENTRAL NEVADA THIS
EVENING BRINGING NORTHWEST WINDS GUSTING BETWEEN 30 AND 40 MPH AND
ISOLATED TO SCATTERED SHOWERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER DURING
THE PERIOD THOUGH ISOLATED TO SCATTERED SHOWERS CAN BE EXPECTED
OVER SOUTH CENTRAL NEVADA THURSDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ523>527-NVZ016>022-290700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
606 AM PDT WED APR 28 2010 /606 AM MST WED APR 28 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SOUTHWEST WINDS GUSTING BETWEEN 55 AND 65 MPH CAN BE
EXPECTED ACROSS THE NORTHERN SAN BERNARDINO COUNTY DESERTS IN
CALIFORNIA AND THE NORTHWEST DESERTS AND NORTHWEST PLATEAU OF
ARIZONA THIS AFTERNOON AND EVENING. STRONG DOWNSLOPE WINDS GUSTING
UP TO 70 MPH CAN BE EXPECTED IN THE SPRING MOUNTAINS AND RED ROCK
CANYON DURING THE SAME PERIOD. HIGH WIND WARNINGS ARE IN EFFECT
FOR THESE AREAS FROM 11 AM UNTIL 9 PM THIS EVENING. THE SOUTHERN
SAN BERNARDINO COUNTY DESERTS...FAR SOUTHERN NEVADA AND THE
COLORADO RIVER VALLEY FROM LAKE MEAD TO LAKE HAVASU WILL BE UNDER
A WIND ADVISORY FROM 11 AM UNTIL 9 PM WITH GUSTS BETWEEN 45 AND
55 MPH LIKELY. THE STRONG WINDS WILL DECREASE AND BECOME NORTHWEST
LATE THIS EVENING AND OVERNIGHT AS A COLD FRONT PUSHES ACROSS THE
REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER
THURSDAY THROUGH TUESDAY. NORTH WINDS OF 15 TO 25 MPH WILL OCCUR
THURSDAY AND FRIDAY WITH A SLIGHT CHANCE OF SHOWERS. A GRADUAL
WARMING TREND WILL OCCUR LATE IN THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 28, 12:10 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1210 PM PDT WED APR 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST PANAMINT SPRINGS 36.33N 117.47W
04/27/2010 E60.00 MPH INYO CA PUBLIC
ESTIMATED 40 TO 60 MPH WINDS WERE REPORTED BY A RESORT IN
PANAMINT SPRINGS WITH THE STRONGEST WINDS TAKING PLACE
BETWEEN 3 AND 4 PM. LOTS OF BLOWING DUST ORIGINATING FROM
DRY LAKE BEDS NEARBY.
&&
STACHELSKIHigh Wind, Northwest Plateau
- When
- April 28, 4:57 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 35.704, -113.758 (the zone’s center; the record gives no point)
This gust occurred at Pipe Spring National Monument.
High Wind, Northwest Plateau
- When
- April 28, 5:06 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.704, -113.758 (the zone’s center; the record gives no point)
This gust occurred 24 miles SSW of Colorado City.
Strong Wind, Northwest Plateau
- When
- April 28, 5:24 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 35.704, -113.758 (the zone’s center; the record gives no point)
Strong winds blew out a transformer in Beaver Dam.
High Wind, Northwest Plateau
- When
- April 28, 7:08 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.704, -113.758 (the zone’s center; the record gives no point)
This gust occurred 9 miles WNW of Tuweep.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Arizona, April 28 to 29, 2010$100,000 · 70 kt wind · 18 events
- High Wind and Winter Weather in California, April 28 to 29, 2010$200,000 · 55 kt wind · 2 events
- Frost and Freeze in Kentucky, April 28, 201031 events
- High Wind in North Dakota, April 28, 2010$30,000 · 55 kt wind · 1 event
- Winter Storm in Montana, April 28 to 30, 201014 events
- Winter Storm and Winter Weather in Colorado, April 28 to 30, 201013 events
- High Wind in New Mexico, April 28 to 29, 201051 kt wind · 6 events
- Dust Storm and High Wind in Arizona, April 28 to 29, 201056 kt wind · 5 events
- Winter Weather in Utah, April 28 to 30, 20103 events
- Heavy Snow in Montana, April 28 to 30, 20103 events
- Frost and Freeze in Connecticut, April 28, 20102 events
- High Wind in Wyoming, April 28, 201056 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219175, 219176, 221391, 219177.